Saturday, March 10, 2007

Thyroid Cancer - RAI #2 and a Trip to ER

My RAI was administered on a Friday so that my husband could be home for the first few days after I received it. On January 19th I entered the hospital once again for an ablation treatment. I was handed a pill bottle with two pills for a total of 150 mCi’s of I-131 and told to swallow them while the technician watched me to make sure I did. Then I exited the hospital, returned to my car and drove home. I knew the drill. It was January this time and the lower level of our home was cold. I blocked off the open stairway with a blanket to keep the heat in the family room. I ran a small space heater to keep the room warm. I pulled out the hide-a-bed and settled in for the week.

This treatment hit me harder. I was nauseated by the evening. By the next day my saliva glands hurt as did the glands in my neck. I sucked on lemon drops to try to get the saliva flowing. I resigned myself to the fact that I was going to feel rotten. After all I had ingested a lethal substance in an attempt to kill a part of my body. It kind of puts it all in perspective when you think of it in these terms. I was given instructions that I could restart my thyroid medication in 2 days and stop the LID after 36 hours. At least I knew what I was supposed to do this time. All that was left was to get well.

My son was sent to my girlfriend’s house for the week while my husband was at work. The sad thing was that we ended up having to pay her babysitting services for the week. If I had a friend with cancer and needing treatment with no one to care for her child I would not charge them for my services. But what were we to do? We needed someone to care for him. It just seemed to add insult to injury that no one was willing to just help us.

My poor son got the stomach flu during this week. He began throwing up on Wednesday night. I could hear him crying while I was in the basement and it killed me not to be able to go to him and comfort him. He had thrown up all over himself and his bed. My husband was scurrying to try to get him cleaned up. It was 2 or 3 AM. It was 5 days past my RAI treatment so I decided to come upstairs and help. My husband took Dawson out of the room to put clean pajamas on him and wash him up. I stripped the crib and took the clothing to the washer and started a load and returned to make his crib with clean sheets.

The next day my husband took him to my girlfriend’s house and the poor baby was sick. My friend told me that he just lay in her arms and slept. He had a couple of diaper blow outs while in her care. I felt so guilty. He should be home with me. Wasn’t that the reason why I was at home, to care for my son? Yet here I was unable to barely care for myself and wondering just how many more years I would have to live and be with my family. The following day Dawson was still sick. We called my sister in law and asked if she could come to help me with Dawson. She could not. So we ended up leaving him home with me. I kept him in his exersaucer and stayed 7 feet away from him. I did not hold him on my lap or have him near me. I just cared for his immediate needs. I wanted to cuddle him and hold him. But I couldn’t. This stupid cancer was stealing more than I knew from me. I prayed that God would protect him from whatever danger he may be in by being home with me before the 10th day when I would be allowed to be with him.

On 1/25/01 I returned to the hospital for my post ablation whole body scan. This would be the 4th one I would receive since my diagnosis. The scan took about 30 mins and when it was finished the technician told me that they would run it back and make sure everything was OK. A few minutes later she returned apologizing profusely. She explained that when someone put the film in the machine they had gotten finger prints on it and we had to do it all over again. So I laid on the table for another ½ hour. Does anything go right the first time I wondered?

I seemed to be doing well after the ablation. I was back on my medicine and beginning to feel more normal. Nagging symptoms of hypo haunted me. I continued to ache and feel tired. I hoped that as time went on I would feel better and regain my energy.

On February 3rd for some unknown reason I started to itch. As the day went on I noticed that the itching got worse. I never thought to look at why it was itching until it had moved from my waist to my torso. When I finally looked I saw huge circles all over my mid-section. HIVES!!! They continued to creep up my body so I decided to go to the ER. When the doctor checked me in he asked if there was anything that I thought could have caused them. I told them that I had just undergone a radiation treatment a few weeks earlier. The doctor told me that it could not be related to the treatment. At the time I knew less than I do now about my body and health. Now I look back and think “You moron!!” Of course it was related to the radiation. My poor body had major inflammation from all the toxic substances you have bombarded my body with. What else is it supposed to do but revolt? I was given Tagament and Prednisone and told to take them and within a few hours the hives were gone.